Alert archive / Alabama / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 26, NWS Birmingham, AL

March 2, 2012Marion County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 2, 2012, 2:46 PM CST for Marion County, Alabama. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 2, 2012, 2:46 PM CST (20:46 UTC)
Expired
Mar 2, 2012, 3:30 PM CST
In force
44 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Marion County, AL

The radar

The Columbus AFB radar (KGWX), 57 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 2, 1:20 PM CSTTornado WatchSPC9 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.8 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2012-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 544 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2012-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
544 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
530 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.6
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

653 
WUUS54 KBMX 022046
SVRBMX
ALC093-022130-
/O.NEW.KBMX.SV.W.0026.120302T2046Z-120302T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
246 PM CST FRI MAR 2 2012

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MARION COUNTY IN NORTHWEST ALABAMA...

* UNTIL 330 PM CST

* AT 243 PM CST...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  WESTON...OR 5 MILES WEST OF HAMILTON...AND MOVING NORTHEAST AT 40
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  HAMILTON...WESTON...BRINN...HACKLEBURG...RANKIN FITE AIRPORT...
  TESSNER AND BEAR CREEK.

THIS INCLUDES...
US 78 EXIT NUMBERS 7 THROUGH 11...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CST FRIDAY EVENING FOR
NORTHWESTERN ALABAMA.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3432 8802 3432 8766 3431 8763 3421 8763
      3420 8764 3411 8799 3410 8813 3432 8805
      3433 8803
TIME...MOT...LOC 2046Z 238DEG 33KT 3415 8804

$$

61
2 follow-up statements
719 
WWUS54 KBMX 022055
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
255 PM CST FRI MAR 2 2012

ALC093-022130-
/O.CON.KBMX.SV.W.0026.000000T0000Z-120302T2130Z/
MARION AL-
255 PM CST FRI MAR 2 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
MARION COUNTY UNTIL 330 PM CST...

AT 253 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
HAMILTON...MOVING NORTHEAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  BRINN...HACKLEBURG...TESSNER AND BEAR CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3431 8786 3432 8766 3431 8763 3421 8763
      3420 8764 3415 8786 3415 8799 3418 8803
      3422 8802 3432 8789
TIME...MOT...LOC 2055Z 238DEG 33KT 3418 8795

$$

61
897 
WWUS54 KBMX 022106
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
306 PM CST FRI MAR 2 2012

ALC093-022130-
/O.CON.KBMX.SV.W.0026.000000T0000Z-120302T2130Z/
MARION AL-
306 PM CST FRI MAR 2 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
MARION COUNTY UNTIL 330 PM CST...

AT 302 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
HACKLEBURG...OR 10 MILES NORTHEAST OF HAMILTON...MOVING NORTHEAST AT
45 MPH.

LOCATIONS IMPACTED INCLUDE...
  TESSNER AND BEAR CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3431 8766 3431 8763 3422 8763 3422 8764
      3419 8787 3421 8789 3430 8786 3432 8767
TIME...MOT...LOC 2106Z 246DEG 38KT 3423 8780

$$

61

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 2, 11:24 AM CST, 3 hours 22 minutes earlier.

Area forecast discussion, Mar 2, 11:24 AM CST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1124 AM CST FRI MAR 2 2012

.UPDATE...

FOR 18Z AVIATION.

&&

.DISCUSSION...

THINGS ARE OFF TO AN EARLY START THIS MORNING...IF NOT IN OUR AREA
THEN NOT TOO FAR AWAY JUST TO OUR NORTH. NOTHING IN THE MORNING DATA
ANALYSIS SUGGESTS ANY LESS OF A CONCERN FOR SEVERE STORMS/TORNADOES
TODAY FROM THE DISCUSSIONS ISSUED LAST NIGHT AND EARLIER THIS
MORNING BY THIS OFFICE.

SPC RUC MESOSCALE GRAPHIC SUITE SUGGESTS THAT THE GREATEST
INSTABILITY AT THIS HOUR (15Z) WAS BACK TO OUR WEST...NEAR THE MS
RIVER INTO EASTERN ARKANSAS...AND THEN NORTHWARD FROM THERE. I THINK
THAT THIS WILL ULTIMATELY BE WHERE THE SO-CALLED MAIN EVENT FIRES UP
IN THE NEXT FEW HOURS. VISIBLE SATELLITE IMAGERY SHOWS SEVERAL
PARALLEL BANDS OF CLOUDS ORIENTED IN A WSW TO ENE FROM AR/LA/MS INTO
WESTERN ALABAMA. MY CONCERN IS THAT ANY ONE (OR MORE) OF THESE
MESOSCALE BANDS COULD END UP BEING A DEVELOPMENT ZONE FOR
LINEARLY-ORIENTED SUPERCELLS.

SO WHAT WE ARE THINKING RIGHT NOW IS...FROM ROUGHLY THE CITIES OF
CARROLLTON AND JASPER NORTH AND WEST...THERE COULD BE AN EARLY
THREAT THAT SLOWLY RAMPS UP TO THE MAIN EVENT LATER THIS AFTERNOON
OR THIS EVENING. THE MORE SOUTH AND EAST YOU GO...THE MORE LIKELY
THAT THE SEVERE WEATHER WAITS UNTIL CLOSER TO THE PASSAGE OF THE
COLD FRONT TONIGHT. WE'VE UPDATED THE TIMING GRAPHIC ON OUR WEB PAGE
TO INDICATE THIS EARLIER POSSIBLE START TO THINGS IN THE NORTHWEST.

WILL ALSO BE WATCHING THE EVOLUTION OF THE SURFACE LOW...AND TRYING
TO IDENTIFY ANY SMALLER SCALE LOW CENTERS ALONG THE FRONT THAT MAY
CAUSE A MESO- OR STORM-SCALE BACKING OF THE SURFACE WINDS. BULK
SHEAR VECTORS CONTINUE TO HAVE A LARGE EASTWARD COMPONENT...AND AS
LONG AS THE STORM FORCING ORIENTATION STAYS IN A LARGELY SW TO NE
CONFIGURATION...THEN THE CROSSING ANGLE WILL REMAIN SUPPORTIVE OF
SUPERCELL DEVELOPMENT.

&&

.AVIATION...

18Z TAF DISCUSSION.

CEILINGS RISING TO VFR THIS AFTERNOON. WINDS FROM THE SOUTH AND
GUSTY TO NEAR 25 KTS AHEAD OF AN APPROACHING STORM SYSTEM. LATE
THIS AFTERNOON AND INTO THE EVENING...SCATTERED THUNDERSTORMS
WILL DEVELOP AHEAD OF A SQUALL LINE. AT THIS POINT...THE HEAVIEST
RAINFALL AND THUNDERSTORMS SHOULD FALL BETWEEN 23Z AND 06Z ACROSS
THE NORTH...AND IN THE EARLY MORNING HOURS NEAR MGM AND TOI.
TIMING WILL HAVE TO BE ADJUSTED AS THE ACTUAL STORMS BEGIN TO
DEVELOP.

AFTER THE MAIN CONVECTIVE LINE PUSHES THROUGH...STEADY LIGHT RAIN
IS EXPECTED THROUGH MUCH OF THE MID MORNING HOURS WITH SOME
IMPROVING CONDITIONS TO VFR POSSIBLE ACROSS THE NORTH BY LATE
MORNING.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 9 AM TO 6 PM TODAY FOR ALL AREAS.

&&

61/88
Hazardous weather outlook, Mar 2, 6:24 AM CST, 8 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
624 AM CST FRI MAR 2 2012

ALZ011>015-017>050-031230-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
624 AM CST FRI MAR 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ACROSS NORTHWEST
CENTRAL ALABAMA AHEAD OF AND ALONG A STRONG COLD FRONT...AND
CONTINUE THROUGH EARLY SATURDAY MORNING ACROSS THE SOUTHEAST. ALL
SEVERE WEATHER MODES WILL BE POSSIBLE...INCLUDING DAMAGING STRAIGHT
LINE WINDS...TORNADOES...LARGE HAIL...AND FLASH FLOODING. THE
HIGHEST THREAT AREA FOR TORNADOES WILL BE ALONG AND NORTH OF
INTERSTATE 20. THE SEVERE THREAT WILL END EARLY SATURDAY MORNING AS
THE FRONT EXITS TO THE SOUTHEAST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THROUGH EARLY SATURDAY MORNING...SEVERE THUNDERSTORMS WILL BE
POSSIBLE SOUTH OF THE INTERSTATE 85 CORRIDOR...AHEAD OF AND ALONG A
STRONG COLD FRONT EXITING SOUTHEAST CENTRAL ALABAMA. ALL SEVERE
WEATHER MODES WILL BE POSSIBLE...INCLUDING DAMAGING STRAIGHT LINE
WINDS...LARGE HAIL...ISOLATED TORNADOES...AND FLASH FLOODING.

A DRY AIRMASS WILL SPREAD ACROSS CENTRAL ALABAMA NEXT WEEK RESULTING
IN LOW RELATIVE HUMIDITY VALUES AND POSSIBLE CRITICAL FIRE WEATHER
CONDITIONS TUESDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL LIKELY BE
NEEDED THIS AFTERNOON THROUGH EARLY SATURDAY MORNING.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 4:53 AM CSTWind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more13 hr
Mar 2, 2:59 PM CSTSevere Thunderstorm WarningBMXLamar, Pickens46 min
Mar 2, 3:26 PM CSTSevere Thunderstorm WarningBMXFayette, Pickens, Tuscaloosa49 min
Mar 2, 3:38 PM CSTSevere Thunderstorm WarningBMXLamar, Marion52 min
Mar 2, 3:47 PM CSTSevere Thunderstorm WarningBMXWinston43 min
Mar 2, 4:05 PM CSTSevere Thunderstorm WarningBMXFayette, Jefferson, Tuscaloosa, Walker40 min
Mar 2, 4:16 PM CSTSevere Thunderstorm WarningBMXWalker44 min
Mar 2, 4:23 PM CSTSevere Thunderstorm WarningBMXMarion, Winston31 min
Mar 2, 4:39 PM CSTSevere Thunderstorm WarningBMXJefferson, Walker53 min
Mar 2, 4:46 PM CSTSevere Thunderstorm WarningBMXBlount48 min
Mar 2, 4:53 PM CSTSevere Thunderstorm WarningBMXMarengo52 min
Mar 2, 5:16 PM CSTSevere Thunderstorm WarningBMXBlount, Jefferson, St. Clair44 min
Mar 2, 5:43 PM CSTTornado WarningBMXLowndes47 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.